Colorado, 2020Debris Flow and Damaging Winds in Colorado, August 28, 2020
August 28, 2020 · NWS PUB · 3 events in 2 counties and zones
In the late morning hours, a few showers and thunderstorms developed over the mountains, and then increased in coverage during the afternoon. Additional isolated thunderstorms occurred across the plains later in the day, producing isolated severe reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late morning hours, a few showers and thunderstorms developed over the mountains, and then increased in coverage during the afternoon. Additional isolated thunderstorms occurred across the plains later in the day, producing isolated severe reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 2:08 PM MST, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 28, 2:08 PM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Fri Aug 28 2020
.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Aug 28 2020
Currently...
scattered showers and a few thunderstorms were noted over the high
country at 2 pm this afternoon. Over the plains it was dry, with
quite a bit of higher clouds along the I-25 corridor and mostly
sunny out east. Temps around the region were in the mid 90s over the
far eastern plains with generally 80s along the I-25 corridor. Over
the mtns/valleys it was quite a bit cooler due to the clouds and
showers, and readings were in the 70s San Luis Valley, to 50s and
60s mtns.
This afternoon through tonight...
Main concern is flash flooding potential for the burn scars,
especially the Spring scar. Guidance continues to indicate the
potential for heavier rain over the scars, especially over the
Spring scar. Otherwise, SPC meso page is starting to show deep shear
values increase as sfc winds shift to a easterly component, however
CAPE values were meager along the I-25 corridor and mtns, with
around 500 jules over the far eastern plains.
I anticipate storms will continue to move northeast and gradually
increase in intensity as the afternoon progresses per hi res NAM and
HRRR guidance. Best overall chance for the heaviest rain still
appears to be down along the Raton Mesa (including the Spring Burn
scar area) and eastward to the KS/OK border areas. Areas N of
highway 50 east of Fowler may not see all that much precip, except
for eastern Kiowa county.
Precip is going to be slow to move out of the plains this evening
and will likely last into the early morning hours, especially over
the far southeast Plains (greater Baca county area). Although some
locally heavy rain will be possible, overall flood threat is low due
to the antecedent dry conditons over the southeast plains.
Tomorrow...
Fcst area will continue to be under the threat of locally heavy rain
and a couple of severe storms per national guidance products.
Although shear will be stronger tomorrow, best low level forcing
will over the far eastern plains by mid afternoon. so it will be
this region which will likely see the best chance of severe storms.
Overall precip chances tomorrow look quite good as guidance shows an
cluster of storms moving across the region, with areas generally
south of highway 50 having the best chances. Since areas south of
highway 50 are likely going to see the heaviest rain today,
potentially more heavier rain tomorrow may lead to local flooding
issues.
Given the better shear and CAPE projections for tomorrow over the
far eastern plains, I believe we could see some larger hail and
stronger winds then todays svr threat.
.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Aug 28 2020
Finally, some model agreement for next week! The GFS has trended
with the ECMWF for early next week, so forecast confidence is now
increasing. It appears we will continue to have rain chances
through Tuesday before drying out later next week.
Saturday night into Sunday...an upper disturbance embedded in the
flow will be moving across Colorado Saturday evening, with
thunderstorms ongoing across the region. A few could be strong to
severe in the evening with hail to near an inch in diameter and
wind gusts to near 60 mph possible over the Plains. Locally heavy
rainfall will be possible along with flash flooding on area burn
scars and urban areas through the evening. Expect thunderstorms to
shift eastward across the Plains in Sunday morning, clearing to
the east late.
On Sunday, an upper trough is forecast to pass to the north.
Energy embedded in the flow aloft will lead to another round of
afternoon and evening thunderstorms across the region. Limited
instability should lead to less coverage and less rain efficiency.
Storms will initiate over the Mountains, and spread east into the
Palmer Divide and Raton Mesa region during the evening, before
dissipating overnight. While less rain efficiency is expected, if
a storm moves over a burn scar, especially if it receives heavy
rainfall Friday and/or Saturday, flash flooding may be possible. A
strong cold front will drop south across the Plains Sunday night
into Monday morning.
Monday and Tuesday...both the ECMWF and GFS have converged on a
solution during this time frame. Both drop a strong upper trough
south out of the Northern Rockies during this period. As the upper
storm moves across the area, continued periods of showers and
thunderstorms will be possible across the region. It would not be
too surprising if by Tuesday, a few of the Central Mountain peaks
above 13 kft have a light dusting of snow. As for the lower
elevations, storms will form over the Mountains, and spread east
across the Plains on Monday. As the upper system moves across
Colorado, more widespread light rainfall is possible through
Tuesday. One thing is for certain, it will be much cooler both
days. After highs back around the lower 90s on Sunday, highs will
fall about 20 degrees into the 70s and 80s for Monday and Tuesday.
Wednesday through Friday...the upper trough is forecast to shift
east into the Missouri, high pressure is forecast to build over
the western states. This will put Colorado in dry northwesterly
flow for the end of the week. The ECMWF builds the upper high east
into Colorado, which would lead to warmer temperatures than are in
the forecast. The GFS is less amplified with the upper high and
keeps the warmest air to the west. It does appear that we will be
dry during this period. Highs will most likely reach into the 80s
with the GFS, while the ECMWF has us back into the 90s. Mozley
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 238 PM MDT Fri Aug 28 2020
Overall, expect VFR conditions during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. Some TSRA will be possible at each of
the sites later this afternoon and tomorrow afternoon, with brief
mvfr possible as the storms move through. Gusty outflow winds will
be possible with any storms near, or over, the taf sites.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 28, 10:49 AM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Fri Aug 28 2020
COZ058>089-093>099-291800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Fri Aug 28 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected to develop over the mountains by early
afternoon, increasing in coverage and spreading to the high
valleys by mid afternoon. Thunderstorms are then expected to move
over the I-25 corridor during the mid to late afternoon time
period, and continue spreading east-southeast across the
southeast plains through the evening and late night hours.
There will be an increased risk of flash flooding today over all
of the recent burn scars, especially the Spring Burn scar. Latest
computer simulations show areas of heavy rain developing in and
over the Spring burn scar between 5 and 7 pm.
There could be one or two strong to marginally severe storms late
this afternoon and early evening over portions of the I-25
corridor region. Later this evening, a few strong to marginally
severe storms will be possible over the southeast plains, mainly
south of Highway 50. The main severe risks will be hail the size
of quarters and wind gusts around 60 mph. All storms will be
capable of producing potentially deadly lightning, and gusty
outflow winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms are expected Saturday across
the region, with the potential for a few storms to become strong
to severe east of I-25. Lightning, quarter-size hail, wind gusts
up to 60 mph, and locally heavy rain will all be possible with the
stronger storms. Flash flooding is also possible over the recent
burn scars should a storm develop over one.
Isolated to scattered afternoon showers and thunderstorms are
possible from Sunday through Tuesday across the region, with the
mountains having the best coverage of storms. A strong storm with
hail and strong winds cannot be completely ruled out on Sunday
near the Kansas border.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the I-25 corridor and
southeast plains.
34/34
In the hours before
Special weather statement, Aug 28, 2:48 PM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Fri Aug 28 2020
COZ074-075-087-088-282230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
348 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
WESTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 8 miles east of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spanish Peaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3737 10499 3745 10503 3757 10491 3737 10477
TIME...MOT...LOC 2148Z 241DEG 7KT 3743 10495
MOORE
Special weather statement, Aug 28, 6:10 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Fri Aug 28 2020
COZ094-099-290200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
710 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS
COUNTIES UNTIL 800 PM MDT...
At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kim to 17 miles southwest of Pritchett to
near Campo. Movement was north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 10347 3763 10338 3751 10216 3699 10237
3700 10308
TIME...MOT...LOC 0109Z 191DEG 27KT 3727 10328 3716 10303 3712 10249
RodriguezDebris Flow, Huerfano
- When
- August 28, 6:45 PM MST to 7:45 PM MST
- Where
- Huerfano County, 5 mi NNW of (Vtp)la Veta Pass to 5.89 mi NNW of (Vtp)la Veta Pass
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 37.577, -105.205
Heavy rain and flash flooding on Spring burn scar.
Thunderstorm Wind, Baca
- When
- August 28, 6:48 PM MST to 6:51 PM MST
- Where
- Baca County, 0.55 mi W of (Kspd)springfield Awos
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.280, -102.620
Automated Surface Observing System station KSPD, 8 south of Springfield.
Thunderstorm Wind, Baca
- When
- August 28, 6:58 PM MST to 7:01 PM MST
- Where
- Baca County, 0.69 mi N of Springfield
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.410, -102.620
Three power poles damaged and one blown down.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919532, 919528, 919526.